Texas, 2014

Flood in Texas, June 23, 2014

June 23, 2014 · NWS AMA · 1 event in 1 county or zone

A slow moving supercell thunderstorm produced periods of heavy rain over Hemphill County during the afternoon hours of the 22nd. This heavy rain led to the Canadian River to rise above banks at the town of Canadian (Hemphill County) by 7:30 AM on the 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A slow moving supercell thunderstorm produced periods of heavy rain over Hemphill County during the afternoon hours of the 22nd. This heavy rain led to the Canadian River to rise above banks at the town of Canadian (Hemphill County) by 7:30 AM on the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 23, 5:47 AM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Jun 23, 5:47 AM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
647 AM CDT MON JUN 23 2014

.AVIATION...
FOR THE 12Z TAFS...MVFR CIGS EARLY IN THIS FCST CYCLE SHOULD ERODE
LATER THIS MORNING. SFC COLD FRONT HAS PUSHED THRU THE TERMINAL SITES
AND IS EXPECTED TO STALL AROUND SRN TX PNHDL TODAY. ANOTHER CROP OF
SHOWERS AND TSTMS IS EXPECTED TO DEVELOP ACROSS HIGHER TERRAIN OF ERN
CO AND ERN NM LATER THIS AFTERNOON...THEN MOVE SEWD ACROSS OK AND TX
PNHDLS DURG THE EVENING AND NIGHTTIME HOURS. HAVE INSERTED VCTS AT
ALL TAF SITES AROUND THE 00Z TO 06Z TUE TIME FRAME. LATER SHIFTS CAN
REFINE THE TIMING AS THE DAY UNFOLDS.

ANDRADE

&&

.PREV DISCUSSION... /ISSUED 530 AM CDT MON JUN 23 2014/

SHORT TERM...TODAY AND TONIGHT
LINE OF SEVERE STORMS THAT MOVED ACROSS THE AREA SUNDAY NIGHT/EARLY
THIS MORNING HAS PUSHED WELL SOUTH OF THE AMA CWA...WITH AN AREA OF
MODERATE RAINFALL CURRENTLY ONGOING OVER THE SOUTHEASTERN TEXAS
PANHANDLE. WITH THIS SEVERE WEATHER EVENT BEHIND US...ATTENTION TURNS
TOWARD THE NEXT ROUND OF SEVERE WEATHER THAT IS POSSIBLE ACROSS THE
AREA LATER TODAY. SHOULD SEE A LULL IN CONVECTION THIS MORNING IN THE
WAKE OF THE LINE OF STORMS WITH CONVECTION DEVELOPING NEAR A
DEEPENING SURFACE LOW OVER SOUTHEASTERN COLORADO. A MID LEVEL
SHORTWAVE TROUGH WILL SLIDE OVER THE MID MISSISSIPPI VALLEY TOWARD
EVENING...ESTABLISHING NORTHWESTERLY FLOW ALOFT ACROSS THE SOUTHERN
PLAINS. ALSO AIDING IN THE POTENTIAL FOR STORMS WILL BE THE POSITION
OF THE COLD FRONT THAT SLID ACROSS THE AREA LAST NIGHT AND IS
EXPECTED TO STALL NEAR THE SOUTHERN TEXAS PANHANDLE. WITH LOW LEVEL
FLOW GENERALLY OUT OF THE SOUTH SOUTHEAST...LOW LEVEL MOISTURE WILL
REMAIN PLENTIFUL TO SUPPORT MODEST DESTABILIZATION OF THE ATMOSPHERE
TOWARD THE AFTERNOON. SO EXPECT STORMS THAT DEVELOP OVER THE HIGHER
TERRAIN TO OUR WEST TO MOVE ACROSS THE PANHANDLES BY THE LATE
AFTERNOON. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS
WITH THESE STORMS. HEAVY RAINFALL ALONG WITH THE POTENTIAL FOR FLASH
FLOODING IS ALSO POSSIBLE AS STORMS WILL LIKELY CONGEAL INTO A MCS
WHEN THEY MOVE ACROSS THE AREA LATER TODAY.

IN THE WAKE OF THE COLD FRONT AND WITH ABUNDANT MOISTURE IN
PLACE...HIGH TEMPS WILL BE A FEW DEGREES COOLER THAN YESTERDAY WITH
HIGHS IN THE 80S FOR MUCH OF THE AREA.

LONG TERM...TUESDAY THROUGH MONDAY
WEAK UPPER RIDGING WILL BUILD OVER THE FOUR CORNERS REGION TUESDAY
..MAINTAINING A NORTHWEST FLOW ALOFT OVER THE SOUTHERN PLAINS. LOW
LEVEL MOISTURE WILL REMAIN IN PLACE ON SOUTHERLY SURFACE WINDS SO
EXPECT ANOTHER ROUND OF STORMS TO DEVELOP OVER THE HIGHER TERRAIN IN
NEW MEXICO IN THE AFTERNOON ONCE THE ATMOSPHERE DESTABILIZES FROM
STRONG SURFACE HEATING. STORMS WILL CONGEAL INTO ANOTHER MCS AS IT
MARCHES ACROSS THE AREA TOWARD EVENING. A SIMILAR PATTERN IS IN STORE
WEDNESDAY WITH THE AMA CWA RESIDING UNDER NORTHWEST FLOW ALOFT
COMBINED WITH MOIST SOUTHERLY WINDS AT THE SURFACE.

WEAK UPPER RIDGING BUILDS OVER THE AREA BY THURSDAY WHICH SHOULD
SUPPRESS THE CONVECTION POTENTIAL ACROSS THE AREA. TEMPS WILL ALSO
WARM BACK INTO THE 90S BY FRIDAY...ALTHOUGH NOT BUYING THE LOFTY MID-
UPPER 90S ADVERTISED BY THE MEX GUIDANCE AS HIGHER DEWPOINT AIR WILL
HOLD TEMPS BACK A BIT. THE 00Z ECMWF CAME IN DRIER FOR THE WEEKEND
AND IS MORE IN LINE WITH THE GFS SOLUTIONS IN KEEPING THE NEXT UPPER
TROUGH WELL NORTH OF THE SOUTHERN PLAINS. HAVE MAINTAINED THE SLIGHT
CHANCE POPS FOR NOW BUT GIVEN THIS IS QUITE A WAYS OUT IN TIME AND
THE FACT THAT THE GFS HAS HANDLED THE PAST PRECIP EVENTS
POORLY.

CLK

FIRE WEATHER...
GIVEN THE RECENT RAINFALL AND SUBSEQUENT GREEN UP OF THE FUELS...NEITHER
ELEVATED AND CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
THE END OF THE WEEK. SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE
TEXAS AND OKLAHOMA PANHANDLES THROUGH WEDNESDAY AND FRIDAY EVENING
THROUGH SATURDAY...WITH LOCALLY HEAVY RAINFALL POSSIBLE AT TIMES.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Jun 23, 3:35 AM CST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
435 AM CDT MON JUN 23 2014

OKZ001>003-TXZ001>020-232100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
435 AM CDT MON JUN 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES TODAY AND TONIGHT...WITH THE BEST CHANCE FOR THUNDERSTORM
DEVELOPMENT LATE THIS AFTERNOON THROUGH THE LATE EVENING. SOME OF
THESE STORMS CAN BECOME SEVERE WITH HAIL UP TO THE SIZE OF HEN EGGS
AND DAMAGING WIND GUSTS BEING THE MAIN THREATS. IN ADDITION AN
ISOLATED TORNADO CANNOT BE RULED OUT. HEAVY RAINFALL WILL ALSO BE
POSSIBLE WITH THESE STORMS...WHICH CAN LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES TUESDAY AND WEDNESDAY AND AGAIN FRIDAY EVENING THROUGH
SATURDAY. A FEW STORMS THAT DEVELOP DURING THIS TIME PERIOD WILL
HAVE THE POTENTIAL TO BECOME STRONG TO SEVERE...WITH LARGE HAIL AND
DAMAGING WINDS BEING THE PRIMARY HAZARDS. LOCALLY HEAVY RAINFALL
COULD ALSO LEAD TO THE POTENTIAL FOR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE TEXAS
AND OKLAHOMA PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE
ACTIVATION AT TIMES THROUGH WEDNESDAY AND AGAIN FRIDAY EVENING
THROUGH SATURDAY.

CLK

In the hours before

Local storm report, Jun 23, 4:21 AM CST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
521 AM CDT MON JUN 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     TSTM WND GST     2 ESE PAMPA             35.54N 100.93W
06/22/2014  M93 MPH          GRAY               TX   MESONET

            SUSTAINED 73 MPH WIND WITH A GUST TO 93 MPH.

&&

CORRECTED REMARKS

EVENT NUMBER AMA1400489

EA
Local storm report, Jun 23, 4:30 AM CST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
530 AM CDT MON JUN 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND DMG     1 E KNOWLES             36.87N 100.17W
06/22/2014                   BEAVER             OK   EMERGENCY MNGR

            FIVE TELEPHONE LINES BLOWN DOWN IN KNOWLES.

0537 PM     HAIL             8 NW SLAPOUT            36.70N 100.23W
06/22/2014  E1.00 INCH       BEAVER             OK   EMERGENCY MNGR

0537 PM     TORNADO          10 WNW SLAPOUT          36.67N 100.28W
06/22/2014                   BEAVER             OK   TRAINED SPOTTER

            BRIEF 15 TO 20 SECOND TORNADO IN OPEN FIELD. NO DAMAGE
            OBSERVED.

0549 PM     FLASH FLOOD      2 S KNOWLES             36.84N 100.19W
06/22/2014                   BEAVER             OK   EMERGENCY MNGR

            WATER COVERING COUNTY ROADS SOUTH OF THE TOWN OF
            KNOWLES.

0610 PM     TSTM WND GST     8 W SLAPOUT             36.60N 100.26W
06/22/2014  M66 MPH          BEAVER             OK   MESONET

0705 PM     HAIL             DARROUZETT              36.45N 100.33W
06/22/2014  E1.75 INCH       LIPSCOMB           TX   PUBLIC

0708 PM     HAIL             DARROUZETT              36.45N 100.33W
06/22/2014  E2.50 INCH       LIPSCOMB           TX   TRAINED SPOTTER

0718 PM     HAIL             2 E BOOKER              36.46N 100.50W
06/22/2014  E1.00 INCH       LIPSCOMB           TX   TRAINED SPOTTER

0846 PM     HAIL             WOLF CREEK PARK         36.21N 100.65W
06/22/2014  E1.50 INCH       OCHILTREE          TX   LAW ENFORCEMENT

            HIGH WINDS ALSO.

0915 PM     TSTM WND GST     2 E GOODWELL            36.60N 101.60W
06/22/2014  M64 MPH          TEXAS              OK   MESONET

0935 PM     NON-TSTM WND GST 2 E GOODWELL            36.60N 101.60W
06/22/2014  M58 MPH          TEXAS              OK   MESONET

0940 PM     TSTM WND GST     6 WNW CANADIAN          35.96N 100.48W
06/22/2014  E70 MPH          HEMPHILL           TX   STORM CHASER

0942 PM     HAIL             5 NW CANADIAN           35.96N 100.43W
06/22/2014  E1.75 INCH       HEMPHILL           TX   COUNTY OFFICIAL

            VERY STRONG WINDS AS WELL

1012 PM     HAIL             CANADIAN                35.91N 100.38W
06/22/2014  E1.00 INCH       HEMPHILL           TX   FIRE DEPT/RESCUE

1025 PM     TSTM WND GST     8 W SLAPOUT             36.60N 100.26W
06/22/2014  M60 MPH          BEAVER             OK   MESONET

1032 PM     TSTM WND GST     18 SSE SPEARMAN         35.95N 101.08W
06/22/2014  E80 MPH          ROBERTS            TX   AMATEUR RADIO

1040 PM     TSTM WND GST     15 SW WOLF CREEK PARK   36.06N 100.85W
06/22/2014  E80 MPH          OCHILTREE          TX   AMATEUR RADIO

1048 PM     TSTM WND GST     26 NW MIAMI             35.96N 100.97W
06/22/2014  M61 MPH          ROBERTS            TX   AWOS

1111 PM     TSTM WND GST     4 N PAMPA               35.61N 100.98W
06/22/2014  E65 MPH          GRAY               TX   AMATEUR RADIO

            WINDS ESTIMATED AT 60 TO 70 MPH

1125 PM     TSTM WND GST     2 ESE PAMPA             35.54N 100.93W
06/22/2014  M93 MPH          GRAY               TX   MESONET

            SUSTAINED 73 MPH WIND WITH A GUST TO 93 MPH.

1125 PM     TSTM WND DMG     2 E PAMPA               35.55N 100.93W
06/22/2014                   GRAY               TX   AMATEUR RADIO

            LARGE TREES DOWN IN PAMPA

1125 PM     TSTM WND DMG     PAMPA                   35.55N 100.96W
06/22/2014                   GRAY               TX   EMERGENCY MNGR

            WIDESPREAD STRAIGHT LINE WIND DAMAGE IN PAMPA INCLUDING
            TREES AND POWERLINES DOWN...POWER OUTAGES...AND AT LEAST
            ONE HOUSE FIRE CAUSED BY THE STORMS

1128 PM     TSTM WND GST     LEFORS                  35.44N 100.80W
06/22/2014  E70 MPH          GRAY               TX   STORM CHASER

            WINDS ESTIMATED AT 65 TO 70 MPH. POWER OUT ACROSS TOWN.

1130 PM     TSTM WND GST     6 NNW AMARILLO          35.29N 101.85W
06/22/2014  E70 MPH          POTTER             TX   BROADCAST MEDIA

1135 PM     TSTM WND GST     9 NNE AMARILLO          35.32N 101.76W
06/22/2014  M58 MPH          POTTER             TX   MESONET

1135 PM     TSTM WND GST     2 ESE PAMPA             35.54N 100.93W
06/22/2014  M64 MPH          GRAY               TX   MESONET

1135 PM     TSTM WND DMG     MIAMI                   35.69N 100.64W
06/22/2014                   ROBERTS            TX   LAW ENFORCEMENT

            COUPLE OF HOMES DAMAGED. TIME ESTIMATED BASED ON RADAR.

1136 PM     TSTM WND GST     5 W TIMBERCREEK CANYON  35.06N 101.91W
06/22/2014  M70 MPH          RANDALL            TX   BROADCAST MEDIA

1138 PM     TSTM WND DMG     2 WNW AMARILLO          35.21N 101.85W
06/22/2014                   POTTER             TX   PUBLIC

            ROOF BLOWN OFF A CARPORT AND A LARGE TREE BLOWN DOWN.
            DAMAGE ON THE NORTH SIDE OF AMARILLO.

1138 PM     TSTM WND GST     9 NNE AMARILLO          35.32N 101.76W
06/22/2014  M59 MPH          POTTER             TX   MESONET

1138 PM     TSTM WND GST     5 SSW AMARILLO          35.13N 101.85W
06/22/2014  M61 MPH          RANDALL            TX   BROADCAST MEDIA

1139 PM     TSTM WND GST     6 NW TIMBERCREEK CANYON 35.11N 101.90W
06/22/2014  M59 MPH          RANDALL            TX   BROADCAST MEDIA

1140 PM     TSTM WND GST     2 ESE PAMPA             35.54N 100.93W
06/22/2014  M68 MPH          GRAY               TX   MESONET

1145 PM     TSTM WND GST     4 NNW LAKE TANGLEWOOD   35.11N 101.80W
06/22/2014  M58 MPH          RANDALL            TX   MESONET

1146 PM     TSTM WND GST     6 ENE AMARILLO          35.22N 101.72W
06/22/2014  M67 MPH          POTTER             TX   ASOS

1146 PM     TSTM WND GST     4 NNW LAKE TANGLEWOOD   35.11N 101.80W
06/22/2014  M64 MPH          RANDALL            TX   MESONET

1147 PM     TSTM WND GST     5 WNW TIMBERCREEK CANYO 35.07N 101.90W
06/22/2014  M60 MPH          RANDALL            TX   BROADCAST MEDIA

1147 PM     TSTM WND GST     7 SW PANTEX             35.25N 101.66W
06/22/2014  M59 MPH          POTTER             TX   BROADCAST MEDIA

1204 AM     TSTM WND GST     3 NNW PALO DURO CANYON  34.99N 101.69W
06/23/2014  M61 MPH          RANDALL            TX   MESONET

1205 AM     TSTM WND GST     3 NW PALO DURO CANYON   34.99N 101.70W
06/23/2014  M61 MPH          RANDALL            TX   BROADCAST MEDIA

1210 AM     TSTM WND GST     1 ENE MCLEAN            35.24N 100.57W
06/23/2014  M60 MPH          GRAY               TX   MESONET

1219 AM     TSTM WND GST     10 ENE PALO DURO CANYON 34.98N 101.50W
06/23/2014  M59 MPH          ARMSTRONG          TX   MESONET

1230 AM     TSTM WND GST     2 WSW CLARENDON         34.92N 100.93W
06/23/2014  M60 MPH          DONLEY             TX   MESONET

&&

EVENT NUMBER AMA1400468 AMA1400467 AMA1400471 AMA1400469 AMA1400470
AMA1400472 AMA1400473 AMA1400474 AMA1400475 AMA1400476 AMA1400481
AMA1400477 AMA1400479 AMA1400478 AMA1400482 AMA1400480 AMA1400483
AMA1400484 AMA1400485 AMA1400489 AMA1400500 AMA1400503 AMA1400494
AMA1400486 AMA1400488 AMA1400490 AMA1400497 AMA1400501 AMA1400487
AMA1400491 AMA1400506 AMA1400507 AMA1400493 AMA1400495 AMA1400492
AMA1400498 AMA1400504 AMA1400505 AMA1400499 AMA1400509 AMA1400502
AMA1400510 AMA1400508

EA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Hemphill

When
June 23, 9:00 AM CST to 12:00 PM CST
Where
Hemphill County, 2.62 mi N of Canadian to 2.34 mi NNE of Canadian
Cause
Heavy Rain
Deaths
2 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
35.937, -100.372

Reports state two female horseback riders (one 24 years old the other 6 years old) traveling along the banks went missing prior to noon on Monday June 23rd. By 7 PM that day, search and rescue crews located the still saddled horse the females were last seen riding downstream of the US 60 bridge spanning the Canadian River. Roughly 15 minutes later the remains of the 6 year old were recovered. The remains of the 24 year old female were recovered 5 days later 2 miles downstream from the US 60 bridge. Preliminary autopsy results showed the cause of death to be drowning.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Hemphill2014-06-236FemaleIn WaterDirect
Flood, Hemphill2014-06-2324FemaleIn WaterDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525914.